Fundamental solutions of homogeneous fully nonlinear elliptic equations

Scott N. Armstrong, Charles K. Smart, Boyan Sirakov

Research output: Contribution to journalArticlepeer-review


We prove the existence of two fundamental solutions Φ and Φ̃ of the PDE F(D2Phi) = 0 R{double-struck}n\{0} for any positively homogeneous, uniformly elliptic operator F. Corresponding to F are two unique scaling exponents α*, α̃* > -1 that describe the homogeneity of Φ and Φ̃. We give a sharp characterization of the isolated singularities and the behavior at infinity of a solution of the equation F(D2u) = 0, which is bounded on one side. A Liouville-type result demonstrates that the two fundamental solutions are the unique nontrivial solutions of F(D2Phi) = 0 R{double-struck}n\{0} that are bounded on one side in both a neighborhood of the origin as well as at infinity. Finally, we show that the sign of each scaling exponent is related to the recurrence or transience of a stochastic process for a two-player differential game.

Original languageEnglish (US)
Pages (from-to)737-777
Number of pages41
JournalCommunications on Pure and Applied Mathematics
Issue number6
StatePublished - Jun 2011

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Fundamental solutions of homogeneous fully nonlinear elliptic equations'. Together they form a unique fingerprint.

Cite this